Well, I promised to tell you about the “Little Mean Red Devil”chemotherapy. But first a couple things that happened the week before I started Chemo.
I went back into surgery and had a dual mediport installed under the skin of my left shoulder/chest area. I feel every day that a new part has been added or taken away from my body. Sometimes it feels like it is just too much!! The pain was worse than I expected and I have had problems sleeping. Right side, Mastectomy, Left side, Port. OUCH!!! and I can't sleep on my back. I have little pillows everywhere trying to help. Well, to my chemotherapy treatment!
" Little Mean Red Devil"
It comes in these great big huge horse syringes (I got 2), and if I was a horse and saw them coming at me I'd run. However, I could not run from my first chemo treatment. It was a week ago yesterday, and the young lady who gave me the treatment first started off to giving me three different nausea medications to help me take the chemo easier. This was on top of the 3 nausea medications I had to purchase before starting my chemo. The nausea medications can actually make you a little nauseous in themselves. I sit in a recliner, IV hooked up to my Mediport as Lisa orders my chemo medications. The Chemo medications come up and she says it's called the "Little Red Devil", because it's a really nasty. She gives me a couple of information sheets on the drugs I will be receiving. The name of the drug is “ADRAMYCIN” and it kills cancer cells, which is what you want it to do but, it also kills good cells, one of the side effects. Some of the side effects are: decreased white blood cell count with increased risk of infection, decreased platelet count with increased risk of bleeding, hair loss, nausea, vomiting, sores in mouth or on lips, irregular heartbeat, heart damage, and darkening of the nail beds and skin creases of hands. I was also given the chemo drug Cycloposphamide last Monday and some of the side effects are: thinned or brittle hair, darkened or thickened skin, acne (now I never had an acne problem as a teenager and I really do not want one now), mouth blistering and fatigue, cough, congestion, fever,dizziness, chills, shortness of breath, sore throat, swelling of feet and ankles, nausea and vomiting, and rash. Sounds like lots of fun doesn't it. One of the nausea medications also gave me terrible hot flashes on my face, it felt like my face was on fire.
While undergoing chemo, your Blood Counts will be checked often. Low Blood Counts are VERY serious! White blood cells, red blood cells, you platelets and your doctor will be checking all of it now. You will be very susceptible to infections, especially 7 to 10 days after the drug is given. Yesterday was my seventh day. The average white blood cell count is between 4,500 to 10,500. They don't even consider giving chemotherapy if you're below 3,000. Well, my white blood count was 600. With the White Count of 600 you are very, very susceptible to any type of infection. Which would put me in the hospital!!
It's really upsetting when you walk out of the doctor's office and the nurse gives you a prescription to take to the hospital saying at you are a chemotherapy patient. It's almost as if they're expecting you to go to the hospital. Any type of infection, any type of fever, (anything over 100.4 is considered a serious fever when you're on chemotherapy), a sore throat, a scratch mark , a bug bite, anything at all can become a major problem. You have to keep your strength up, but you're tired. You're exhausted. I cough, just from a fan blowing across my face, and coughing irritates my throat, making it sore. I have to check my temperature four to five times a day just to make sure that I'm not getting an infection. The fear of getting sicker is almost paralyzing. They give you a little face mask to wear if you go out because if someone coughs on you, you could end up in the hospital. You aren't suppose to go out in the yard (bugs, scratches, etc). Your body is holding you prisoner. Forget fast food, you won't want to take a chance. I have gotten a horrible taste that does not want to go away. Skittles candy helps. You should not touch fruit or vegetables, have someone else clean and peel them for you.
Sometimes it seems the precautions the nurses and doctors give you seem so absurd. You are not helpless. You can sometimes actually can feel pretty good. But then I turn and look into my husband's eyes and see how helpless he feels, I have to realize that if I do something stupid, I am not hurting just me, He and I are in this together and I have to do my part and not take stupid chances.
Well, my head is tingling (which the nurse says is the hair folicals being disturbed by the chemo) and I am not suppose to rub or scratch it. So I think I will take a shower and just let the water beat down on it. I will write again soon.
If your mastectomy area gets tight, I suggest the ACS booklet : Exercises After Breast Surgery. These exercises have helped me a great deal with the tightness/pain from the surgery. Be sure to check with your Doctor before starting any exercises.